Alert archive / West Virginia / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 36, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 9, 2020, 2:47 AM EDT for Mercer County, Monroe County, Summers County, West Virginia; Giles County, Virginia. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 9, 2020, 2:47 AM EDT (06:47 UTC)
- Expired
- Apr 9, 2020, 3:30 AM EDT
- In force
- 43 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Giles County, VA, Mercer County, WV, Monroe County, WV, Summers County, WV
The radar
The Roanoke radar (KFCX), 85 km from the middle of the area, began a volume at 06:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 9, 2:54 AM EDT | HAIL 0.88 | Princeton, WV |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 9, 2:03 AM EDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 6.8 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1382 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 268 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
932
WUUS51 KRNK 090647
SVRRNK
VAC071-WVC055-063-089-090730-
/O.NEW.KRNK.SV.W.0036.200409T0647Z-200409T0730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
247 AM EDT Thu Apr 9 2020
The National Weather Service in BLACKSBURG has issued a
* Severe Thunderstorm Warning for...
Northwestern Giles County in southwestern Virginia...
Southern Summers County in southeastern West Virginia...
Mercer County in southeastern West Virginia...
Southwestern Monroe County in southeastern West Virginia...
* Until 330 AM EDT.
* At 246 AM EDT, severe thunderstorms were located along a line
extending from near Lick Creek to Pocahontas, moving east at 30
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Princeton...
Hinton...
Athens...
Peterstown...
Matoaka...
Camp Creek...
and Pipestem.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds, as well as
deadly cloud to ground lightning. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3759 8110 3760 8107 3762 8107 3770 8097
3772 8097 3770 8092 3767 8090 3768 8088
3771 8089 3752 8043 3726 8100 3727 8101
3730 8098 3729 8105 3742 8127
TIME...MOT...LOC 0646Z 262DEG 25KT 3751 8088 3732 8135
HAIL...1.00IN
WIND...60MPH
$$
RAB2 follow-up statements
230
WWUS51 KRNK 090720
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
320 AM EDT Thu Apr 9 2020
VAC071-WVC055-063-089-090730-
/O.CON.KRNK.SV.W.0036.000000T0000Z-200409T0730Z/
Giles VA-Summers WV-Mercer WV-Monroe WV-
320 AM EDT Thu Apr 9 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM EDT
FOR
NORTHWESTERN GILES...SOUTHERN SUMMERS...MERCER AND SOUTHWESTERN
MONROE COUNTIES...
At 320 AM EDT, severe thunderstorms were located along a line
extending from Raines Corner to Princeton, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Princeton...
Hinton...
Athens...
Peterstown...
Matoaka...
Camp Creek...
and Pipestem.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3759 8110 3760 8107 3762 8107 3770 8097
3772 8097 3770 8092 3767 8090 3768 8088
3771 8089 3752 8043 3726 8100 3727 8101
3730 8098 3729 8105 3742 8127
TIME...MOT...LOC 0720Z 262DEG 25KT 3754 8060 3735 8107
HAIL...1.00IN
WIND...60MPH
$$
RAB956
WWUS51 KRNK 090735
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
335 AM EDT Thu Apr 9 2020
VAC071-WVC055-063-089-090745-
/O.EXP.KRNK.SV.W.0036.000000T0000Z-200409T0730Z/
Giles VA-Summers WV-Mercer WV-Monroe WV-
335 AM EDT Thu Apr 9 2020
...THE SEVERE THUNDERSTORM WARNING FOR
NORTHWESTERN GILES...SOUTHERN SUMMERS...MERCER AND SOUTHWESTERN
MONROE COUNTIES HAS EXPIRED...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning has
been allowed to expire. However heavy rain is still possible with
these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 600 AM EDT for
southwestern and west central Virginia...and southeastern West
Virginia.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3759 8110 3760 8107 3762 8107 3770 8097
3772 8097 3770 8092 3767 8090 3768 8088
3771 8089 3752 8043 3726 8100 3727 8101
3730 8098 3729 8105 3742 8127
TIME...MOT...LOC 0735Z 262DEG 25KT 3755 8048 3736 8095
$$
RABWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 2:18 AM EDT, 29 minutes earlier.
Area forecast discussion, Apr 9, 2:18 AM EDT, 29 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
218 AM EDT Thu Apr 9 2020
.SYNOPSIS...
A strong cold front will over the upper Mid-West will move
southeast across the Ohio Valley tonight, then across the Mid
Atlantic Region Thursday. Scattered showers and thunderstorms
will precede the front. Behind the front, look for strong
and gusty northwest winds and much colder temperatures.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 130 AM EDT Thursday...
Two threats to deal with this period. First will be line of
convection moving across WV/KY making inroads toward our SE
WV/far SW Va counties between 2am-3am. Appears instability is
lacking and higher shear remains west of the line. Still
momentum transfer and forward speed of line enough to be
concerned with strong winds.
This line looks to move across our forecast area before dawn,
and should be exiting the piedmont by 7am.
Behind the front a strong low level jet will ramp up and with a
gradient tightens. Forecast soundings suggest wind advisory
speeds likely along and adjacent to the Blue Ridge as well as
the Alleghanys. Went ahead and posting a wind advisory from
10am-8pm. A second surge of wind is likely by Friday morning,
but later shifts can fine tune that.
Temperatures tonight will be quite mild with many areas
remaining in the 60s for lows, except where any thunderstorm
outflow or rain occurs which could allow temperatures to drop
into the 40/50s. A brief spike in temperature back into the 70s
may occur Thursday once the morning thunderstorms clear, but
all indications point to steady or falling temperatures in the
mountains with morning temperatures in the 50s/60s mountains,
falling into the upper 40s by the end of the day.
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
As of 200 AM EDT Thursday...
A rather chilly period compared to recent days as a large
vertically stacked closed low moving through New England and a
large high pushing in from the mid Mississippi valley keep
seasonably cold air across the region through the weekend.
Winds will still be somewhat gusty over Friday, then decreasing
Friday evening, setting up fairly ideal conditions for
widespread frost across the CWA, including the Piedmont, and a
freeze in the west/mountains.
With the surface high centered over the region and low amplitude
ridging aloft expect quiet weather Saturday, but remaining on
the cool side.
Highs Saturday will be running about 10 degrees below normal with
mi/upper 50s east of the Blue Ridge, 40s to the west. Some moderation
for Saturday will boost temperatures into the lower 60s east, mid/upper
50s west.
By Sunday, the upper-low that has been parked over the southwest
U.S. will finally get caught in the southern stream and move
into the southeast U.S. From here it will take a turn to the
northeast and becoming negatively tilted. The models have been
quite consistent in advertising this system. The intensity,
configuration, and amount of energy/dynamics/and moisture
attending this system raise quite a bit of concern on several
fronts, including severe thunderstorms/tornadoes, strong winds,
and very heavy rainfall. The key for our area is whether or not
there will be a antecedent wedge or developing in-situ wedge
which would save us from the threat of widespread severe, but
perhaps not heavy rainfall. Needless to say it needs to be
watched carefully in the days ahead from several aspects.
/Confidence in Forecast Parameters/
Temperatures - Moderate to High,
Precipitation Probabilities - Moderate to High,
Winds - Moderate,
Thunderstorm Threat - Moderate to High.
&&
.LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 200 PM EDT Wednesday...
The deep upper low will move to our northeast slowly Monday
leaving us with wrap around rainfall and colder temperatures,
possibly some snow at the higher elevations. Winds may be an
issue on Monday as well, but with the system relatively
vertically stacked, winds may not be a major issue. There is not
a tremendous amount of cold air behind this system as it is
primarily a southern stream low pressure area. The weather to
follow through midweek looks relatively benign and mostly dry at
this point with seasonal temperatures.
&&
.AVIATION /06Z THURSDAY THROUGH MONDAY/...
As of 135 AM EDT Wednesday...
Line of showers/thunderstorms will be the main aviation issue
this morning, reaching BLF/LWB in the 07-8z time frame and
accelerating east to BCB/ROA 08-09z, reaching LYH/DAN 09-11z.
Strong wind gusts with the line expected especially in the
mountains, with models weakening the line further east, but
still a potential for gusty showers/storms exists. Mainly VFR
except a little fog early at LWB, then MVFR to possibly IFR with
convections. Confidence is moderate on cigs/vsbys with line and
winds, but high on timing.
Behind the front anticipate very gusty winds, reaching 30-45kt
at times across the mountains/Blue Ridge at ROA/BCB especially
today, then subsiding briefly tonight.
Expect VFR during the day with upslope MVFR possible at times at
BLF/LWB.
Confidence is high on winds during the day and VFR east of the
mountains, but lower on ceilings at BLF/LWB.
Extended Aviation Discussion...
Winds will be strong and gusty Friday. In general ceilings will
improve to VFR except some lingering MVFR in the mountains.
Another system may bring rain our way later Saturday with sub-
VFR ceilings, though at the moment confidence is low.
Next threat of sub-VFR will be Sunday-Monday with
showers/thunderstorms.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory from 10 AM this morning to 8 PM EDT this evening
for VAZ011>020-022>024-032>035.
NC...Wind Advisory from 10 AM this morning to 8 PM EDT this evening
for NCZ001-002-018.
WV...None.
&&
SYNOPSIS...WP
NEAR TERM...WP
SHORT TERM...RAB
LONG TERM...MBS/RAB
AVIATION...AMS/PM/WPHazardous weather outlook, Apr 8, 11:14 PM EDT, 3 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 1114 PM EDT Wed Apr 8 2020 NCZ001>006-018>020-VAZ007-009>018-022-032-033-043-044-058-WVZ042>044- 507-508-100315- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Roanoke-Patrick-Franklin-Henry-Pittsylvania- Halifax-Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier- 1114 PM EDT Wed Apr 8 2020 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Tonight. Showers and thunderstorms are expected late tonight. A few of these storms could become strong to severe with damaging wind gusts being the main concern. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Showers and thunderstorms are expected early Thursday morning. A few of these storms could become strong to severe with damaging wind gusts being the main concern. In addition, strong and gusty northwest winds are expected to develop across the area Thursday afternoon/evening and then continue into Friday morning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. VAZ019-020-023-024-034-035-045>047-059-100315- Alleghany VA-Bath-Botetourt-Rockbridge-Bedford-Amherst-Campbell- Appomattox-Buckingham-Charlotte- 1114 PM EDT Wed Apr 8 2020 This Hazardous Weather Outlook is for central Virginia, south central Virginia and west central Virginia. .DAY ONE...Tonight. There is a marginal risk for severe thunderstorms late tonight. Strong wind gusts and large hail would be the main concern. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Showers and thunderstorms are expected Thursday morning. A few of these storms could become strong to severe with damaging wind gusts being the main concern. In addition, strong and gusty northwest winds are expected to develop across the area Thursday afternoon/evening and then continue into Friday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Local storm report, Apr 8, 9:37 PM EDT, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
937 PM EDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM TSTM WND DMG 1 N LINDSIDE 37.46N 80.67W
04/08/2020 MONROE WV PUBLIC
CAMPER OVERTURNED IN LINDSIDE.
&&Local storm report, Apr 8, 9:44 PM EDT, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
944 PM EDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM HAIL 2 NNE LINDSIDE 37.48N 80.66W
04/08/2020 E1.25 INCH MONROE WV PUBLIC
HAIL UP TO THE SIZE OF HALF DOLLARS COVERING
THE GROUND.
&&Local storm report, Apr 8, 9:46 PM EDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BLACKSBURG VA
946 PM EDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 2 NNW PICKAWAY 37.65N 80.53W
04/08/2020 E0.50 INCH MONROE WV PUBLIC
0425 PM HAIL 1 N RED SULPHUR SPRING 37.51N 80.77W
04/08/2020 E0.50 INCH MONROE WV PUBLIC
0320 PM HAIL 3 WNW RAINES CORNER 37.54N 80.67W
04/08/2020 E0.50 INCH MONROE WV PUBLIC
SMALL MARBLE SIZE HAIL REPORTED IN
GREENVILLE/WIKEL.
0319 PM TSTM WND DMG 1 N LINDSIDE 37.46N 80.67W
04/08/2020 MONROE WV PUBLIC
CAMPER OVERTURNED IN LINDSIDE.
0318 PM HAIL 1 NW LINDSIDE 37.46N 80.68W
04/08/2020 E1.00 INCH MONROE WV PUBLIC
CORRECTS PREVIOUS HAIL REPORT FROM 1 NW
LINDSIDE.
0318 PM HAIL 2 NNE LINDSIDE 37.48N 80.66W
04/08/2020 E1.25 INCH MONROE WV PUBLIC
HAIL UP TO THE SIZE OF HALF DOLLARS COVERING
THE GROUND.
0310 PM HAIL 3 NE RED SULPHUR SPRING 37.54N 80.73W
04/08/2020 E1.00 INCH MONROE WV PUBLIC
0425 PM TSTM WND DMG 1 ENE ATHENS 37.43N 81.01W
04/08/2020 MERCER WV PUBLIC
TREE DOWN ON RED SULPHUR TURNPIKE.
0420 PM TSTM WND DMG ATHENS 37.42N 81.02W
04/08/2020 MERCER WV PUBLIC
LARGE TREE DOWN ON MERCER SPRINGS RD.
0527 PM HAIL 3 SSW MAX MEADOWS 36.93N 80.94W
04/08/2020 E1.00 INCH WYTHE VA TRAINED SPOTTER
0526 PM TSTM WND DMG 3 NNW WYTHEVILLE 36.99N 81.11W
04/08/2020 WYTHE VA EMERGENCY MNGR
ROOF DAMAGE TO A STRUCTURE ON QUEENS KNOB
ROAD.
0520 PM TSTM WND DMG 3 NNW WYTHEVILLE 36.99N 81.11W
04/08/2020 WYTHE VA PUBLIC
APPLE TREE BLOWN DOWN.
0607 PM HAIL 1 W MARION 36.83N 81.52W
04/08/2020 E0.88 INCH SMYTH VA PUBLIC
0615 AM TSTM WND DMG 1 ENE NATURAL BRIDGE 37.64N 79.53W
04/08/2020 ROCKBRIDGE VA 911 CALL CENTER
A LINE OF STRONG THUNDERSTORMS WITH DAMAGING
WINDS BLEW DOWN A TREE AT THE INTERSECTION
OF BUCKHILL ROAD AND PETUNIA LANE IN NATURAL
BRIDGE.
0604 AM TSTM WND DMG 3 NE LEXINGTON 37.82N 79.40W
04/08/2020 ROCKBRIDGE VA 911 CALL CENTER
A LINE OF THUNDERSTORMS PRODUCED DAMAGING
WINDS THAT BROUGHT A TREE DOWN ONTO VALLEY
PIKE ROAD.
0603 AM TSTM WND DMG 2 ESE FAIRFIELD 37.87N 79.27W
04/08/2020 ROCKBRIDGE VA 911 CALL CENTER
A LINE OF THUNDERSTORMS WITH DAMAGING WINDS
CAUSED A TREE TO BE BLOWN OVER ON BUCK HILL.
0600 AM TSTM WND DMG 1 NW VESUVIUS 37.91N 79.22W
04/08/2020 ROCKBRIDGE VA PUBLIC
BROKEN BRANCHES/SPLIT TREE TRUNK FROM
THUNDERSTORM THIS MORNING.
1022 PM HAIL 3 NNW VESUVIUS 37.93N 79.23W
04/07/2020 E1.00 INCH ROCKBRIDGE VA PUBLIC
QUARTER SIZED HAIL FELL AT A FUEL CITY GAS
STATION IN RAPHINE OFF EXIT 205 ALONG I-81.
0504 PM HAIL 1 E DRAPER 37.00N 80.75W
04/08/2020 U0.50 INCH PULASKI VA PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
0459 PM HAIL DUBLIN 37.12N 80.70W
04/08/2020 E0.50 INCH PULASKI VA PUBLIC
HALF INCH HAIL COVERING THE GROUND NEAR
DUBLIN.
0455 PM HAIL 1 NW RADFORD 37.14N 80.58W
04/08/2020 E1.00 INCH PULASKI VA PUBLIC
DIME TO QUARTER SIZE HAIL. SMALL LIMBS DOWN.
0759 PM HAIL 1 WSW CALLANDS 36.81N 79.61W
04/08/2020 E0.75 INCH PITTSYLVANIA VA PUBLIC
0605 PM TSTM WND DMG 1 WSW CALLANDS 36.81N 79.61W
04/08/2020 PITTSYLVANIA VA PUBLIC
MULTIPLE TREES UPROOTED. SOME SNAPPED OFF
MID TRUNK.
0540 PM HAIL 1 N CHATHAM 36.83N 79.40W
04/08/2020 E1.00 INCH PITTSYLVANIA VA TRAINED SPOTTER
HAIL UP TO THE SIZE OF QUARTERS COVERING THE
GROUND.
0540 PM TSTM WND DMG 1 NNE CHATHAM 36.83N 79.39W
04/08/2020 PITTSYLVANIA VA COUNTY OFFICIAL
SEVERAL TREES DOWN.
0538 PM TSTM WND DMG 2 WNW CHATHAM 36.83N 79.42W
04/08/2020 PITTSYLVANIA VA TRAINED SPOTTER
TREE DOWN ACROSS ROUTE 57 WEST OF CHATHAM,
BLOCKING THE ENTIRE ROADWAY.
0511 PM HAIL 2 W CHRISTIANSBURG 37.15N 80.44W
04/08/2020 E0.25 INCH MONTGOMERY VA PUBLIC
0505 PM TSTM WND DMG 2 WNW CHRISTIANSBURG 37.16N 80.43W
04/08/2020 MONTGOMERY VA NWS EMPLOYEE
VERY LARGE BRANCH FROM PINE TREE SNAPPED
OFF.
0503 PM TSTM WND DMG 2 WNW CHRISTIANSBURG 37.15N 80.43W
04/08/2020 MONTGOMERY VA PUBLIC
SEVERAL TREES DOWN.
0503 PM TSTM WND DMG 3 NW PILOT 37.08N 80.40W
04/08/2020 MONTGOMERY VA PUBLIC
TREES SNAPPED BY THUNDERSTORM WIND GUSTS.
0501 PM HAIL 4 E CHILDRESS 37.09N 80.45W
04/08/2020 E0.50 INCH MONTGOMERY VA PUBLIC
0501 PM TSTM WND DMG 1 SSW CHRISTIANSBURG 37.13N 80.41W
04/08/2020 MONTGOMERY VA PUBLIC
8 INCH TREE LIMB DOWN.
0500 PM HAIL 1 S BLACKSBURG 37.22N 80.41W
04/08/2020 E0.25 INCH MONTGOMERY VA PUBLIC
ESTIMATED PEA SIZE HAIL ON VT CAMPUS,
STERRETT FACILITIES COMPLEX NEAR NWS
BLACKSBURG OFFICE.
0500 PM TSTM WND DMG 1 W CHRISTIANSBURG 37.14N 80.41W
04/08/2020 MONTGOMERY VA PUBLIC
TREE BLOWN DOWN ACROSS LUCAS STREET IN
CHRISTIANSBURG, BLOCKING THE ROAD.
0458 PM HAIL NWS BLACKSBURG, VA 37.20N 80.41W
04/08/2020 E0.50 INCH MONTGOMERY VA OFFICIAL NWS OBS
0455 PM TSTM WND DMG 1 NW BLACKSBURG 37.24N 80.43W
04/08/2020 MONTGOMERY VA NWS EMPLOYEE
POWER LINE DOWN ON BROCE AND TOMS CREEK RD.
0450 PM HAIL 2 WNW BLACKSBURG 37.24N 80.45W
04/08/2020 E0.50 INCH MONTGOMERY VA PUBLIC
0350 PM HAIL 4 W MC DONALDS MILL 37.30N 80.35W
04/08/2020 E0.70 INCH MONTGOMERY VA PUBLIC
0601 PM HAIL 1 S LEATHERWOOD 36.72N 79.75W
04/08/2020 M1.00 INCH HENRY VA PUBLIC
QUARTER SIZE HAIL. SOME DENTS IN VEHICLES.
0557 PM TSTM WND DMG SPENCER 36.62N 80.02W
04/08/2020 HENRY VA PUBLIC
0552 PM TSTM WND DMG FIELDALE 36.71N 79.94W
04/08/2020 HENRY VA 911 CALL CENTER
TWO TREES DOWN IN FIELDALE AREA. TIME
ESTIMATED FROM RADAR.
0550 PM TSTM WND DMG BASSETT 36.77N 79.98W
04/08/2020 HENRY VA 911 CALL CENTER
ABOUT A HALF DOZEN TREES AND ONE POWER LINE
DOWN IN BASSETT AREA. ONE TREE FELL ON
MOBILE HOME. NO ONE INSIDE. TIME ESTIMATED
FROM RADAR.
0547 PM TSTM WND DMG 3 ESE SANVILLE 36.70N 80.01W
04/08/2020 HENRY VA 911 CALL CENTER
TREE DOWN ON VEHICLE ON MITCHELL FARM LN.
0445 PM HAIL 1.3 NNE PEMBROKE 37.34N 80.63W
04/08/2020 E0.25 INCH GILES VA TRAINED SPOTTER
PEA SIZE HAIL IN PEMBROKE.
0440 PM HAIL PEMBROKE 37.32N 80.64W
04/08/2020 E0.70 INCH GILES VA PUBLIC
PEA TO DIME SIZE HAIL ON SMITH STREET IN
PEMBROKE.
0440 PM TSTM WND GST 1 E MOUNTAIN LAKE 37.35N 80.54W
04/08/2020 M84 MPH GILES VA MESONET
0437 PM HAIL 4 ESE PETERSTOWN 37.38N 80.75W
04/08/2020 E1.00 INCH GILES VA PUBLIC
QUARTER SIZE HAIL REPORTED NEAR RIPPLEMEAD.
0437 PM HAIL 2 ENE BANE 37.28N 80.69W
04/08/2020 E0.25 INCH GILES VA TRAINED SPOTTER
PEA SIZE HAIL COVERING THE GROUND.
0427 PM HAIL 1 N RICH CREEK 37.39N 80.83W
04/08/2020 E1.50 INCH GILES VA BROADCAST MEDIA
HAIL THE SIZE OF SILVER DOLLAR IN RICH
CREEK. TIME ESTIMATED FROM RADAR.
0427 PM HAIL NARROWS 37.34N 80.82W
04/08/2020 E1.00 INCH GILES VA BROADCAST MEDIA
QUARTER SIZE HAIL IN NARROWS.
0423 PM HAIL NARROWS 37.33N 80.82W
04/08/2020 E0.50 INCH GILES VA PUBLIC
HALF INCH SIZE HAIL REPORTED IN NARROWS.
0615 PM HAIL SONTAG 36.94N 79.80W
04/08/2020 E0.88 INCH FRANKLIN VA PUBLIC
UP TO NICKEL SIZE HAIL REPORTED VIA SOCIAL
MEDIA.
0600 PM HAIL 1 WNW SNOW CREEK 36.84N 79.76W
04/08/2020 E0.50 INCH FRANKLIN VA PUBLIC
0541 PM HAIL 2 NW SYDNORSVILLE 36.89N 79.86W
04/08/2020 E1.00 INCH FRANKLIN VA PUBLIC
HAIL 1 INCH IN DIAMETER FELL ON GOOSE DAM
RD.
0540 PM HAIL FERRUM 36.92N 80.02W
04/08/2020 E1.25 INCH FRANKLIN VA PUBLIC
HAIL FROM QUARTER SIZE TO HALF DOLLAR SIZE.
0503 PM HAIL 1 ENE SONTAG 36.94N 79.78W
04/08/2020 E0.25 INCH FRANKLIN VA PUBLIC
0456 PM TSTM WND DMG 3 E ROCKY MOUNT 37.01N 79.84W
04/08/2020 FRANKLIN VA PUBLIC
SEVERAL TREES DOWN ON MUSE FIELD RD.
0450 PM HAIL 3 NNW ROCKY MOUNT 37.03N 79.90W
04/08/2020 E1.00 INCH FRANKLIN VA PUBLIC
QUARTER SIZE HAIL NEAR ROCKY MOUNT.
0520 PM HAIL 1 SSE CHECK 37.03N 80.18W
04/08/2020 E1.00 INCH FLOYD VA PUBLIC
0515 PM TSTM WND DMG 1 WSW FLOYD 36.91N 80.34W
04/08/2020 FLOYD VA PUBLIC
LARGE TREE BLOWN DOWN ON MILL RUN RD.
0515 PM TSTM WND DMG 2 NW FLOYD 36.94N 80.35W
04/08/2020 FLOYD VA PUBLIC
SEVERAL TREES DOWN ALONG ROUTE 8 IN FLOYD
COUNTY.
0510 PM HAIL 2 S TERRYS FORK 37.02N 80.27W
04/08/2020 E0.70 INCH FLOYD VA TRAINED SPOTTER
COVERING THE GROUND.
0405 PM HAIL SALEM CITY 37.29N 80.06W
04/08/2020 E0.25 INCH CITY OF SALEM VA BROADCAST MEDIA
PEA SIZE HAIL REPORTED IN SALEM.
0555 PM TSTM WND DMG MARTINSVILLE CITY 36.69N 79.87W
04/08/2020 CITY OF MARTINSVILLVA 911 CALL CENTER
OVER A HALF DOZEN TREES DOWN AND AT LEAST
ONE POWER LINE WITHIN MARTINSVILLE CITY
LIMITS. TIME ESTIMATED FROM RADAR.
0604 AM TSTM WND DMG 1 ENE LEXINGTON 37.79N 79.43W
04/08/2020 CITY OF LEXINGTON VA 911 CALL CENTER
A LINE OF STRONG STORMS WITH DAMAGING WINDS
BROUGHT A TREE DOWN ON HIGH STREET IN THE
CITY OF LEXINGTON.
0626 PM HAIL 2 NE DANVILLE CITY 36.60N 79.39W
04/08/2020 U1.00 INCH CITY OF DANVILLE VA PUBLIC
REPORT FROM MPING: QUARTER SIZE HAIL.
0515 PM HAIL 2 N DANVILLE CITY 36.61N 79.41W
04/08/2020 E0.75 INCH CITY OF DANVILLE VA PUBLIC
PENNY SIZE HAIL IN DANVILLE.
0650 AM TSTM WND DMG 1 WSW TOGA 37.49N 78.64W
04/08/2020 BUCKINGHAM VA 911 CALL CENTER
A LINE OF SHOWERS AND THUNDERSTORMS WITH
STRONG WINDS BLEW A TREE DOWN ON PEARSON
DRIVE.
0554 AM TSTM WND GST INGALLS FIELD 37.95N 79.84W
04/08/2020 E62 MPH BATH VA AWOS
A LINE OF STORMS MOVING FROM THE NORTH
PRODUCED A THUNDERSTORM WIND GUST OF 54KT,
OR 62MPH, AT THE HOT SPRINGS AWOS.
0539 AM TSTM WND DMG 1 NNE INGALLS FIELD 37.96N 79.83W
04/08/2020 BATH VA 911 CALL CENTER
A LINE OF STRONG THUNDERSTORMS PRODUCED WIND
DAMAGE TO THE COMMUNICATIONS TOWER FOR BATH
CO. 911 CENTER.
0538 AM TSTM WND DMG 2 NNW INGALLS FIELD 37.97N 79.85W
04/08/2020 BATH VA 911 CALL CENTER
A LINE OF THUNDERSTORMS COMING FROM THE
NORTH PRODUCED STRONG WINDS THAT CAUSED A
TREE TO FALL ON A HOME SOUTH OF HOT SPRINGS.
0530 AM TSTM WND DMG 2 S MOUNTAIN GROVE 38.07N 79.88W
04/08/2020 BATH VA 911 CALL CENTER
A LINE OF STRONG THUNDERSTORMS BROUGHT
SEVERAL TREES DOWN OVER MOUNTAIN VALLEY ROAD
NEAR BLOWING SPRINGS CAMPGROUND.
0645 AM TSTM WND DMG 3 N RIVERVILLE 37.55N 78.92W
04/08/2020 AMHERST VA 911 CALL CENTER
TREE DOWN ON GALILEE RD. TIME ESTIMATED FROM
RADAR.
0645 AM TSTM WND DMG 2 N MADISON HEIGHTS 37.45N 79.13W
04/08/2020 AMHERST VA 911 CALL CENTER
TREE DOWN ON THOMAS RD. TIME ESTIMATED FROM
RADAR.
0640 AM TSTM WND DMG ELON 37.52N 79.20W
04/08/2020 AMHERST VA 911 CALL CENTER
TREE DOWN ON ELON RD. TIME ESTIMATED FROM
RADAR.
0626 AM TSTM WND DMG 3 N ELON 37.56N 79.19W
04/08/2020 AMHERST VA BROADCAST MEDIA
SCREEN DAMAGE TO A FRONT PORCH IN TOBACCO
ROW AREA.
0623 PM TSTM WND DMG 1 NE REIDSVILLE 36.36N 79.66W
04/08/2020 ROCKINGHAM NC POST OFFICE
FLAG TORN OFF FLAG POLE.
0622 PM TSTM WND DMG 1 NNE REIDSVILLE 36.36N 79.67W
04/08/2020 ROCKINGHAM NC PUBLIC
LARGE LIMBS DOWN AND METAL ROOF PEELED BACK
ON A BUILDING IN REIDSVILLE. SHINGLES AND
TILE BLOWN OFF OF ROOFS.
0610 PM HAIL EDEN 36.50N 79.74W
04/08/2020 E0.70 INCH ROCKINGHAM NC PUBLIC
0607 PM TSTM WND DMG 4 NW EDEN 36.54N 79.80W
04/08/2020 ROCKINGHAM NC 911 CALL CENTER
TREE DOWN ON HWY 14 AND DELLA DR.
&&Local storm report, Apr 8, 11:46 PM EDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1146 PM EDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG 3 WNW FAIRLAWN 37.17N 80.61W
04/08/2020 PULASKI VA TRAINED SPOTTER
LARGE TREES DOWN, SOME SNAPPED OFF 25 TO 30
UP.
&&Special weather statement, Apr 9, 2:14 AM EDT, 33 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
214 AM EDT Thu Apr 9 2020
VAZ011-WVZ042>044-090645-
Giles-Mercer-Summers-Monroe-
214 AM EDT Thu Apr 9 2020
...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL GILES...SOUTHERN SUMMERS...MERCER AND SOUTHWESTERN MONROE
COUNTIES...
At 213 AM EDT, a strong thunderstorm was located near Matoaka, moving
east at 60 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Princeton...
Pearisburg...
Narrows...
Athens...
Peterstown...
Matoaka...
and Camp Creek.
LAT...LON 3742 8131 3741 8129 3742 8128 3746 8131
3747 8128 3750 8126 3751 8121 3754 8120
3755 8120 3758 8070 3731 8068 3732 8134
3734 8136
TIME...MOT...LOC 0613Z 266DEG 51KT 3742 8134
WPSpecial weather statement, Apr 9, 2:32 AM EDT, 15 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 232 AM EDT Thu Apr 9 2020 VAZ009-012-015-090715- Grayson-Wythe-Smyth- 232 AM EDT Thu Apr 9 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SMYTH...SOUTHWESTERN WYTHE AND CENTRAL GRAYSON COUNTIES... At 231 AM EDT, a strong thunderstorm was located over Troutdale, or near Sugar Grove, moving northeast at 30 mph. Winds in excess of 30 mph and half inch hail are possible with this storm. Locations impacted include... Rural Retreat... Mount Rogers National Recreation Area... Speedwell... Sugar Grove... Troutdale... Rugby... and Flatridge. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3660 8150 3676 8160 3696 8120 3671 8106 TIME...MOT...LOC 0631Z 245DEG 24KT 3672 8147 RAB
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 2:14 AM EDT | Special Weather Statement | RNK | Mercer | 31 min |
| Apr 9, 2:49 AM EDT | Special Weather Statement | RNK | Greenbrier | 41 min |
| Apr 9, 1:47 AM EDT | Wind Advisory | RNK | Alleghany, Amherst, Bath, Bedford, Botetourt, Carroll and 18 more | 18 hr |
| Apr 9, 2:32 AM EDT | Special Weather Statement | RNK | Grayson | 43 min |
| Apr 9, 2:56 AM EDT | Special Weather Statement | RNK | Bland, Giles | 34 min |
| Apr 9, 3:08 AM EDT | Severe Thunderstorm Warning | RNK | Bath, Rockbridge | 52 min |
| Apr 9, 3:34 AM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Botetourt, Craig | 41 min |
| Apr 9, 3:48 AM EDT | Special Weather Statement | RNK | Botetourt, Carroll, Floyd, Montgomery, Roanoke, City of Galax and 3 more | 57 min |
| Apr 9, 4:21 AM EDT | Special Weather Statement | RNK | Amherst, Bedford, Franklin, Henry, Patrick, City of Martinsville | 54 min |
| Apr 9, 4:45 AM EDT | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 30 min |
| Apr 9, 4:56 AM EDT | Special Weather Statement | RNK | Appomattox, Buckingham, Campbell, Charlotte, Halifax, Pittsylvania and 2 more | 64 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2020Severe Thunderstorm Warnings in Virginia, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.